Affordable Access

Potentiation of Vancomycin-Induced Histamine Release by Muscle Relaxants and Morphine in Rats

American Society for Microbiology
Publication Date
  • Pharmacology


The intravenous injection of vancomycin sometimes causes anaphylactoid reactions, in which histamine release may play a major role. These reactions are more frequently manifested when vancomycin is injected into anesthetized patients. We examined the vancomycin-induced histamine release and the interaction of vancomycin with muscle relaxants or opioid in rats. In an in vitro study with rat peritoneal mast cells, treatment with vancomycin at concentrations of greater than 1.25 mM produced significant histamine release. Tubocurarine, vecuronium, pancuronium, succinylcholine, and morphine up to concentrations of 0.25, 1, 5, 30, and 5 mM, respectively, produced no significant histamine release. However, the nonsignificant histamine release induced by 0.5 mM vancomycin was clearly enhanced by combining vancomycin with any of these agents. In the in vivo study, the intravenous injection of vancomycin significantly increased the plasma histamine levels in rats when vancomycin was injected at 200 mg/kg of body weight (63.2 ± 34.0 ng/ml [mean ± standard deviation]) but not when it was injected at 100 mg/kg (30.8 ± 20.2 ng/ml) compared with that in the saline-treated rats (22.5 ± 11.4 ng/ml). Although the subcutaneous administration of morphine (10 mg/kg) never increased the plasma histamine levels, the intravenous injection of vancomycin (100 mg/kg) 30 min after this morphine treatment markedly increased the plasma histamine levels (56.0 ± 26.9 ng/ml). These findings provide experimental evidence that the combination of muscle relaxants or an opioid with vancomycin may increase the risk of anaphylactoid reactions by enhancing the release of histamine.

There are no comments yet on this publication. Be the first to share your thoughts.